General Question

Feta's avatar

What would you say I'm sick with?

Asked by Feta (907 points ) February 25th, 2014 from iPhone

I’ve already been to a doctor but his diagnosis wasn’t exactly clear. He said I had fluid in my lungs and prescribed Prednisolone and Augmentin along with my inhaler for preexisting asthma. So from previous experience…I’m guessing pneumonia?

I don’t feel extremely “sick”, it’s just difficult to breathe and painful as well and so when I try it becomes more like heaving. I’m exhausted and I have a headache, getting up, even sitting up, causes me to cough and feel breathless.
What concerns me is that I’m taking this medication that’s supposed to help loosen the apparent mucus in my lungs but I haven’t coughed up anything. Also because I’m
not even wheezing, the cough sounds more like croup and my condition hasn’t much improved in the past two days.

My doctor said I should be able to go back to school tomorrow but I’m not so sure I’m going to be up to it. I can’t walk into another room without feeling exhausted and out of breath.

Also, my inhaler makes me feel worse, I get shaky and dizzy and I feel like passing out.

So what do you think?
To me it feels more like a perpetual asthma attack but the doctor said he heard rattling…

Observing members: 0 Composing members: 0

12 Answers

KNOWITALL's avatar

Sounds like walking pneumonia to me, but I am not a doctor. I encourage you to stay home resting in a warm environment, drinking plenty of liquids, and continue to use the medicine and if you still aren’t getting good breaths, call your doctor. Are you using a humidifier?

Cruiser's avatar

I can only express my own experience with pneumonia. Over all I felt OK not great….similar symptoms to what you describe. Apparently the tell tale sign without X-ray is that crackling when you inhale. Mine sounded like the tiny bubble wrap when you twist it and pop the bubbles.

It does take the wind out of your sails that is for sure. Just watch it closely for it to get any worse. Pneumonia can break bad on you in hurry and hatch other secondary infections if not treated correctly and take all your meds as prescribed.

GloPro's avatar

You may misunderstand how those drugs act on the body. Fluid is not the same as mucus, so not coughing anything up may not be unusual. Those drugs help the body absorb fluid, basically, not loosen phlegm. The shortness of breath, headache, etc are also expected with less oxygen uptake due do decreased lung capacity.
I believe these are questions for your doctor. If the diagnosis “wasn’t quite clear” then he/she would be the one to make it so.
Good luck, get some rest!

Aster's avatar

My daughter had walking pneumonia two or three times and carried on as usual as far as I know. It sounds like what you have and it sounds to me like the doctor was too casual about it.

gorillapaws's avatar

I agree with @Aster. Pneumonia can become very nasty (even fatal). You might want to consider shopping around for a new MD who won’t leave you with so many unanswered questions.

Feta's avatar

Thanks for the answers. For some reason my dad is saying I have bronchitis, but the doctor said my lungs are “full of junk”...bronchitis is just inflammation.

Anyway, he’s making me go to school tomorrow which is okay…the only problem is I can’t sit up without choking for air even with the medication…and the medication makes me extremely drowsy. I passed out from it earlier. But if I don’t take it I will just feel worse.

I don’t know what to do…any help with this side question? :(

snowberry's avatar

When you get to school, go to the nurse and tell them you don’t feel good, can’t breathe, etc

JLeslie's avatar

Augmentin can make you drowsy at high doses. I don’t know what dose you are taking. If the Augmentin is going to work it would take 72 hours to start feeling better. If you aren’t feeling improvement by day 4 you should return to the doctor. At any point if you feel worse you should go back to the doctor. If you were not asthmatic I would say don’t take the prednisone, but since you are I can understand why the doctor gave it to you if you feel the illness is triggering your asthma.

It does sound like walking pnuemonia, but no way for us to know for sure. Pneumonia can be bacterial, viral, or mycoplasma. If he gave you Augmentin and it is viral or mycoplasma the drug won’t work. Not that your doctor did something wrong, just that it is up to you to be judging if you are improving on the meds. Again, it usually takes 72 hours for antibiotics to affect symptoms. It usually takes three weeks even on the right med for a cough to completely stop.

You MUST take antibiotics correctly, skipping doses and taking them too late or too early means you risk not killing off the bacteria effectively. But, if you feel that drug is very bad for you there are other drugs to try or possibly he can lower your dose. Are you taking 875 mg twice a day? Sometimes doctors prescribe augmentin 3 times a day and that can really make people feel overmedicated and sleepy. It’s better to take augmentin 2000 twice a day than 875 3 times a day for a lot of people because the clauvanate in the drug is a lower dose. Same if you are taking 500 three times a day 875 twice a day might be better tolerated. A lot of doctors are clueless about this.

If it is your expectorant making you drowsy that you don’t have to take as religiously, ask your doctor if you can take less of it during the school day.

I would not go to school tomorrow. If you have to and feel badly go to the nurse.

Take it seriously if you continue to feel like you are not improving.

I’m not a doctor.

Cupcake's avatar

I was in bed for a week with pneumonia in the fall (plus I’m pregnant and might have cracked a rib).

It started with bronchitis, for which I missed 3–4 days of work. Then I started feeling a little better, but my cough got even worse after another week or so. When I went back to my doctor and she diagnosed me with pneumonia, she took me out of work for a week and had me return to work ½ time for another week.

I don’t know if my doctor is more sympathetic (read: realistic) than yours, or if my pregnancy played a role in my recovery… but I don’t think you’ll be well enough for school. I suggest you call tomorrow and make another appointment, but rest and follow their advice in the meanwhile.

You might want to call the office today and speak to a nurse for more guidance on the inhaler.

KNOWITALL's avatar

@Feta how are you feeling today?

Feta's avatar

Thanks for asking and for the new answers. I took another day off today because I realized I had another day on my school excuse.

Honestly, I’m not really sure how I feel…besides extremely drugged and groggy.
I slept for 12 hours last night, then I took a 3 hour nap after taking Mucinex and I’m still exhausted. I took Mucinex today because this morning my nose was draining non-stop and my eyes were burning and watering.

My cough is finally sounding a bit “productive”, but the only thing that’s come up was a small amount of yellowish-white phlegm.

But I do feel a bit better breathing wise.

I think I’m going to try school tomorrow just because I’ve missed so much.

JLeslie's avatar

Thanks for the update. Hopefully, tomorrow you see a big improvement.

Answer this question

Login

or

Join

to answer.

This question is in the General Section. Responses must be helpful and on-topic.

Your answer will be saved while you login or join.

Have a question? Ask Fluther!

What do you know more about?
or
Knowledge Networking @ Fluther